Colorado, 2018

Hail in Colorado, May 14, 2018

May 14, 2018 · NWS BOU · 7 events in 4 counties and zones

Severe thunderstorm produced large hail up to quarter size across Douglas, Elbert and Lincoln counties. Plow trucks were dispatched to the The Pinery in Douglas County to clean up after the storm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorm produced large hail up to quarter size across Douglas, Elbert and Lincoln counties. Plow trucks were dispatched to the The Pinery in Douglas County to clean up after the storm. The hail was several inches deep on the roadways and stranded vehicles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 14, 10:16 AM MST, 40 minutes earlier.

Area forecast discussion, May 14, 10:16 AM MST, 40 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1116 AM MDT Mon May 14 2018

.UPDATE...
Issued at 1110 AM MDT Mon May 14 2018

T-storms have begun to fire over the Front Range to the west and
southwest of the Denver Metro area right on time, as per the HRRR,
ARW and RAP. Should see this trend of t-storm development for the
next few hours, however the HiRes models indicated easterly storm
trajectories. So far, this initial wave of storms were tracking
northeast, carried along by a southwesterly mean layer flow.
With storm intensification as their updrafts strengthen over the
plains, suspect we'll see a turn to more easterly storm tracks as
indicated by the latest HRRR. Hail anywhere from dime to quarter
size a good possibility with the stronger storms, and even golf
ball size with storms forming south of I-70, especially over the
Palmer Divide in Douglas and Elbert Counties 2-4 hours from now.
New zone forecast has been issued to reflect this severe weather
potential. Latest SWO from SPC still has nearly all of northeast/
east central Colorado in a marginal risk for severe today. The
far northeast corner of the state where temps are cooler, the
severe weather risk will be lowest today.

&&

.SHORT TERM...(Today and tonight)
Issued at 434 AM MDT Mon May 14 2018

Some subtle changes from yesterday may mean a little less of a
severe threat today, but a marginal risk still exists. The entire
zone of upslope flow and the edge of the cool moist airmass has
sagged south a bit. Temperatures will be slightly cooler today,
but this will likely be offset by a little cooling aloft, so we
will remain marginal for surface based convection. Winds should be
lighter over the northern portion of the plains, with more
substantial upslope limited to the Palmer Divide region, and
possibly mainly on the south side. This means the best surface
convergence should be there today. Instead of the warmer, drier
air on the south side of the convergence zone, it will be modified
cool moist air that will be a bit more buoyant than the air
further north. Upper level forcing is harder to find in the models
today, but there's a hint of a shortwave in the cloud patterns
from eastern Utah to southern New Mexico, which would mean we
could have a little lift over us this afternoon to help with an
otherwise marginal environment. Also, the low clouds and drizzle
is a bit less solid this morning, which could point toward a bit
more midday sunshine.

What does this mean? Still a moist but barely warm enough
environment with convection helped by weak forcing aloft and
surface convergence that will likely be focused on the Palmer
Divide. The last few runs of the HRRR have had one supercell
moving east across Douglas, Elbert, and Lincoln counties during
the afternoon, with weaker and less organized convection
elsewhere. With some sun...not guaranteed...we could get CAPES of
1000-1500 J/kg in that area for some large hail, and the wind
structure would still give a reasonable threat of tornadoes if a
storm can maintain supercell structure. Further north, expect
CAPEs of 500-1000 J/kg with a lower risk of marginal hail and much
less of a tornado threat.

Once again, there should be a steady feed of moisture overnight
for redevelopment of low clouds/fog/drizzle. However, this may
again be a bit more tenuous as the best of all this sags a bit
more southward each night and there should be less forcing for
precipitation in the evening to feed the low level moisture. One
more thing--with the slight cooling the snow level will drop in
the mountains. Still expect mainly rain with little impact for
most of the passes, but there will likely be some accumulation
above 10 or 11 thousand feet where there are heavier showers.

.LONG TERM...(Tuesday through Sunday)
Issued at 345 AM MDT Mon May 14 2018

A weakening upper closed low over northern Nevada on Tuesday
morning will push northward into Idaho by Wednesday morning.
Another upper low will move into California and be over the Great
Basin by 12Z Thursday morning. The flow aloft for our forecast
area will stay pretty weak and southwesterly Tuesday and Tuesday
night. It will stay weak on Wednesday with a more westerly
direction progged. It returns to southwesterly Wednesday
overnight. There is benign synoptic scale energy expected for the
CWA Tuesday through Wednesday, with some weak upward vertical
velocity Wednesday night. The low level wind fields continue to
show upslope flow on Tuesday. Tuesday night through Wednesday
night feature more normal diurnal wind patterns. The ample
precipitation pattern of late should hang on one more day;
Tuesday. For moisture, the low level dew points stay in the mid
40s to mid 50s F Tuesday into mid day Wednesday, then they
decrease. There is pretty decent CAPE progged for the eastern
2/3rds of the CWA during the afternoon and evening Tuesday. By
late day Wednesday, there is pretty good CAPE over the far eastern
CWA. The lapse rates on the cross sections show the steepest to be
in place late day Wednesday. Soundings on Wednesday also show a
decent shear profile for strong thunderstorm production for the
eastern half of the plains. For pops, will keep the "chance"s
going for much of the CWA Tuesday and Tuesday evening. On
Wednesday, best pops will be over the far east late in the day.
For temperatures, Tuesday's warm up a little from today's and
Wednesday's come up 3-7 C from Tuesday's. For the later days,
Thursday through Sunday, there is an upper closed low over the
Great Basin Thursday morning. This one actually is supposed to
move east, but it weakens significantly as it is over Colorado
Friday night into Saturday afternoon. Saturday night and Sunday
shows an upper ridge over Colorado. As a result, models have
plenty of moisture and QPF over the CWA from Friday afternoon into
Sunday morning.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1110 AM MDT Mon May 14 2018

MVFR Ceilings will prevail today in the Denver area with scattered
showers and thunderstorms tracking east-northeast across the
metro area through the afternoon. Small hail and brief heavy rain
possible with all storms, with possibly one or two storms going
severe with quarter to half dollar size hail stones. Strong wind
gusts not as much of a risk today because of the moist environment
in place. With the storm precipitation, could see CIGs as low as
1500-2500 ft AGL and VSBYS as low as 2-3 miles.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Baker
SHORT TERM...Gimmestad
LONG TERM...RJK
AVIATION...Baker
Hazardous weather outlook, May 14, 10:23 AM MST, 33 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1123 AM MDT Mon May 14 2018

COZ030>051-151730-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1123 AM MDT Mon May 14 2018

...Marginal Risk for Severe Thunderstorms for Much of Northeast
Colorado Today...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

A few severe thunderstorms are possible this afternoon and
evening. The threat of severe weather today is greatest on the
plains along and south of Interstate 76 from 1 PM to 7 PM. Areas
north of there will have a lower risk for severe weather, although
storms passing over the is area late this afternoon and evening
could produce small hail and brief heavy rainfall. The main
threat will be hail up to golf ball size. Isolated tornadoes are
also possible. Some of the thunderstorms on the plains may also
produce heavy rainfall, up to an inch of rain in under 40 minutes.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Late day scattered showers and thunderstorms are expected across
the forecast area Tuesday and Wednesday. On Wednesday some storms
could become strong with the potential to produce large hail.
Thursday will be warmer and drier. Friday through Saturday night,
the next upper level storm will bring increased moisture,
precipitation, and a cooler airmass to the forecast area. Sunday
will be dry and warmer again.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed after 1 PM.

Baker/Kriederman

In the hours before

Special weather statement, May 14, 10:30 AM MST, 26 minutes before
Special Weather Statement
National Weather Service Denver CO
1130 AM MDT MON MAY 14 2018

COZ036-039-040-141815-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
Jefferson and West Douglas Counties Above  6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
1130 AM MDT MON MAY 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL ARAPAHOE...
SOUTHWESTERN DENVER...NORTHERN JEFFERSON AND WEST CENTRAL ADAMS
COUNTIES UNTIL 1215 PM MDT...

At 1128 AM MDT, Doppler radar was tracking a strong thunderstorm over
western Lakewood and Golder, moving northeast at 12 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Denver, western Aurora, Lakewood, southwestern Thornton, Arvada,
Westminster, southwestern Commerce City, northern Littleton,
Northglenn, Englewood, Wheat Ridge, Golden, Evergreen, Federal
Heights, Sheridan, Morrison, Idledale, Tiny Town, Kittredge and Red
Rocks Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3955 10529 3977 10534 3994 10499 3966 10485
TIME...MOT...LOC 1728Z 223DEG 11KT 3970 10518

SCHLATTER

The radar

The Denver radar (KFTG), 52 km away, was scanning. The volume nearest the first event began at 17:53 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Jefferson

When
May 14, 10:56 AM MST
Where
Jefferson County, 2.11 mi SE of Pleasant View
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
39.700, -105.140

Hail, Douglas

When
May 14, 12:08 PM MST
Where
Douglas County, 2.76 mi WSW of The Pinery
Measured
1 in hail
Reported by
Public
Coordinates
39.440, -104.780

Hail, Elbert

When
May 14, 12:55 PM MST
Where
Elbert County, 4.66 mi NNE of Elizabeth
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.410, -104.560

Hail, Elbert

When
May 14, 2:15 PM MST
Where
Elbert County, 5.34 mi E of Cedar Pt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.350, -103.800

Hail, Lincoln

When
May 14, 2:32 PM MST
Where
Lincoln County, 9.97 mi WSW of Shaw
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.440, -103.500

Hail, Lincoln

When
May 14, 2:34 PM MST
Where
Lincoln County, 6.91 mi N of Genoa
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.380, -103.500

Hail, Lincoln

When
May 14, 2:52 PM MST
Where
Lincoln County, 7.41 mi NNW of Arriba
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.380, -103.320

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 745040, 745041, 745042, 745043, 745044, 745046, 745047.